Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 237, NWS Sioux Falls, SD

September 29, 1998Clay County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 29, 1998, 12:44 AM CDT for Clay County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 29, 1998, 12:44 AM CDT (05:44 UTC)
Expired
Sep 29, 1998, 1:15 AM CDT
In force
31 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Clay County, IA

The radar

The Sioux Falls radar (KFSD), 139 km from the middle of the area, began a volume at 05:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 5.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1998-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1998-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1499 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

797 
WUUS1 KFSD 290545 RRA
SVRFSD
IAC041-290615-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1244 AM CDT TUE SEP 29 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAY COUNTY IN NORTHWESTERN IOWA

* UNTIL 115 AM CDT

* AT 1242 AM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED A SEVERE THUNDERSTORM 36 MILES SOUTHEAST OF SIBLEY OR 3
  MILES NORTHWEST OF ROSSIE... MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSSIE                   AROUND 1245 AM CDT
  GREENVILLE               AROUND 1250 AM CDT
  GILLETT GROVE            AROUND 100 AM CDT
  DICKENS                  AROUND 100 AM CDT

THIS REPLACES THE PREVIOUS WARNING FOR WESTERN CLAY COUNTY

THIS IS A DANGEROUS STORM WITH A POTENTIAL FOR LARGE HAIL STAY
INDOORS AWAY FROM WINDOWS.

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 28, 10:30 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Sep 28, 10:30 PM CDT, 2 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1030 PM CDT MON SEP 28 1998

FORECAST LOOKS MORE OR LESS OK AND AM UPDATING IN STEPS TO TAKE OUT EVE
THUNDERSTORMS. PLENTY LEFT NOW E OF FSD MAINLY IN MN. XCPCTD MORE IN IA
BUT FCST STILL OK. SOME MINOR ADJUSTMNTS TO TEMPS. LOOKS PRETTY CLEAR
LATE TNGT.

.FSD...NONE
WILLIAMS

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 29, 12:17 AM CDTSevere Thunderstorm WarningFSDClay, O'Brien48 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.